Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 184, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 23, 2003, 3:09 PM EDT for Kershaw County, South Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2003, 3:09 PM EDT (19:09 UTC)
- Expired
- Aug 23, 2003, 3:45 PM EDT
- In force
- 36 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Kershaw County, SC
The radar
The Columbia radar (KCAE), 65 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 774 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 814 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 231909
SVRCAE
SCC055-231945-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
307 PM EDT SAT AUG 23 2003
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 345 PM EDT.
* AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR LUGOFF..MOVING SOUTH AT 15 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
THE I-20 AREA NEAR LUGOFF
EXPECT WIND GUSTS OF 40 TO 60 MPH AND DAMAGING HAIL WITH THIS
THUNDERSTORM.
LAT...LON 3436 8029 3427 8043 3418 8045 3410 8059
3407 8073 3419 8087 3437 8077 3445 8088
3452 8073 3450 8063 3463 8039
RJLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:00 PM EDT, 1 hour 9 minutes earlier.
Area forecast discussion, Aug 23, 2:00 PM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 200 PM EDT SAT AUG 23 2003 COLD FRONT CURRENTLY DRAPED ACROSS CENTRAL NC AND PUSHING TO THE SOUTH. VORTICITY AXIS AT 500MB APPROACHING CWA AT THIS TIME FROM THE NORTH JUST AHEAD OF FRONT. WHATEVER CONVECTIVE ACTIVITY THAT DEVELOPS WILL BE MAINLY AHEAD OF FRONT AS IT PUSHES SOUTHWARD. WILL GO WITH A VERY LOW POP MAINLY UNTIL THE EARLY EVENING HOURS. AFTER THAT...THE UPPER LEVEL SUPPORT WILL HAVE MOVED OUT OF OUR AREA AND THE COLD FRONT SHOULD MOVE THROUGH OUR AREA BY LATE TONIGHT. MODELS IN OVERALL GOOD AGREEMENT THROUGH THE SHORT TERM. LOOKS LIKE A MAINLY DRY FORECAST MONDAY INTO EARLY TUESDAY. BUFKIT TIME SECTION SHOWING LOTS OF LOW-LEVEL MOISTURE FOR THE NEXT COUPLE OF DAYS...SO WILL KEEP MENTION OF PARTLY CLOUDY. WEAK IMPULSES WILL MOVE OVER OUR AREA SUNDAY AND MONDAY WITH NW FLOW ALOFT AS WELL. DEW POINTS DROP A BIT...BUT OVERALL NOT MUCH CHANGE IN TEMPS THROUGH MONDAY. TEMPS WILL BE NEAR OR JUST ABOVE NORMAL FOR THE NEXT COUPLE OF DAYS. FOR THE EXTENDED...SURFACE HIGH PRESSURE MOVES OFFSHORE BY LATE TUESDAY PROVIDING CWA WITH A RETURN FLOW FROM THE ATLANTIC. WILL INCREASE POPS TO 20 PERCENT FOR TUESDAY INTO EARLY WEDNESDAY. GFS SHOWS A WEAK COLD FRONT APPROACHING FROM THE WEST LATE WEDNESDAY INTO THURSDAY. A SOMEWHAT STRONGER FRONT MOVES INTO THE OH VALLEY SATURDAY. WITH THE BERMUDA HIGH PUSHING IN SOME LOW-LEVEL MOISTURE DURING THAT TIME PERIOD...WILL KEEP LOW CHANCE POPS IN THURSDAY THROUGH SATURDAY. MEX GUIDANCE A MAY BE A LITTLE HIGH ON AFTERNOON MAXES WEDNESDAY AND THURSDAY SO ADJUSTED DOWNWARD A DEGREE OR TWO. TEMPS WILL BE JUST ABOVE NORMAL THROUGH MUCH OF THE EXTENDED PERIOD. FCSTID = 22 CAE 72 90 70 91 / 10 10 10 10 AGS 70 91 69 91 / 10 10 10 10 SSC 72 91 70 92 / 10 10 10 10 OGB 72 91 70 91 / 10 10 10 10 .CAE... GA...NONE. SC...NONE. BC
Hazardous weather outlook, Aug 23, 5:00 AM EDT, 10 hours 9 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-231200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 500 AM EDT SAT AUG 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA. .DAY ONE... WIDELY SCATTERED THUNDERSTORMS WILL FORM AHEAD OF A WEAK COLD FRONT MOVING SOUTH TOWARD THE AREA TODAY. A FEW STORMS MAY BECOME SEVERE THIS AFTERNOON WITH WIND GUSTS TO 60 MPH AND HAIL TO ONE INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RCC
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.